What is naloxone?
Naloxone by other names
Naloxone is also known by the brand-names Narcan and Evzio. Narcan is a brand-name version that you spray up the nose of someone who is having an opioid overdose. Evzio is another way that you can give naloxone. This is a device that talks you through giving the naloxone to someone. To make things easier, we’re just going to talk about Naloxone, but all the things we say about Naloxone are also true for brand-name versions.
How it works
Naloxone only works if you already have opioids in your body like heroin or Oxycontin. Once administered, Naloxone works fast! It can reverse the effects of an opioid overdose within three to seven minutes. But it also needs to be given fast if someone is having an opioid overdose. Sometimes you need to use more than one dose of naloxone to reverse an opioid overdose. Don’t worry, you can’t overdose on naloxone.
Naloxone technically reverses the effect of the opioids the person is overdosing on. In some cases this can cause them to go into opioid withdrawal. Opioid withdrawal can feel really bad. That is why it’s important that you call 911 when you use naloxone on someone. Then the first responder (EMS, police, fire) can help manage the opioid withdrawal and prevent a second opioid overdose when the naloxone wears off.
Other key things to know about Naloxone:
When you’re having an opioid overdose, you can’t give naloxone to yourself. That’s why it’s really important if you use opioids to have people who know how to use naloxone close by when you use an opioid.
Sometimes people can have a second opioid overdose when the naloxone wears off. That’s because opioids like heroin and OxyContin stay in your body for longer than naloxone does. This is another reason why it is important to call 911 when you use naloxone on someone. When this happens, the first responder (EMS, police, fire) emergency services may give more naloxone.
Because Naloxone is so safe and can save people lives, lawmakers have made it easier to get without a prescription. Naloxone has reversed thousands of opioid overdoses in the last few years. Lawmakers have also made it so that it’s not illegal to give naloxone to someone when trying to reverse an opioid overdose.